Missouri, 2004

Winter Storm in Missouri, December 22 to 23, 2004

December 22 to 23, 2004 · NWS PAH · 11 events in 11 counties and zones

A major winter storm dumped from 6 to 14 inches of snow across most of southeast Missouri, closing interstates and shutting down most businesses near the peak of the Christmas shopping season. The axis of heaviest snowfall, from 10 to 14 inches, occurred from Poplar Bluff east to Cape Girardeau and Sikeston.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm dumped from 6 to 14 inches of snow across most of southeast Missouri, closing interstates and shutting down most businesses near the peak of the Christmas shopping season. The axis of heaviest snowfall, from 10 to 14 inches, occurred from Poplar Bluff east to Cape Girardeau and Sikeston. South of a Sikeston to Poplar Bluff line, the precipitation was slow to change from a mixture of rain and sleet to snow, which reduced amounts there to 5 to 8 inches. In Mississippi County, which received about a foot, the sheriff department reported most of their vehicles were disabled in snow drifts. The ramps at the junction of Interstates 55 and 57 were blocked by vehicles. I-55 was reportedly closed for a time in Scott and New Madrid Counties. At least two dozen motorists were sheltered at a fire station in Portageville. Gusty north winds from 15 to 25 MPH caused blowing and drifting. The snow fell in two waves, the first during the late night and early morning hours, and the other from mid-afternoon through about midnight. The early morning burst produced an estimated 4 inches of snow at Cape Girardeau. The second and more prolonged period of heavy snow dumped an additional estimated 10 inches at Cape Girardeau. Preliminary snowfall reports from co-operative observers included: 6 inches at Doniphan and Perryville (both located on the northern and western fringe of the heavy snow shield) and 10 inches at Marble Hill. Recovery efforts were slowed by gusty winds and bitterly cold arctic air, as low as 10 below zero on Christmas morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 1:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 22, 1:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CST WED DEC 22 2004

.DISCUSSION...
FORECAST IN PRETTY GOOD SHAPE...JUST SOME MINOR ALTERATIONS NEEDED.
NARROW AXIS OF ENHANCED PRECIPITATION...IN THE FORM OF HEAVY
SNOW...MIXED AT TIMES WITH SLEET WAS FROM JUST NORTH OF POPLAR
BLUFF...TO CAPE GIRARDEAU...ACROSS ANNA AND JONESBORO IN SOUTHERN
ILLINOIS...INTO WILLIAMSON AND SALINE COUNTIES. UP TO 3 INCHES OF
SNOW ACCUMULATION REPORTED IN THESE AREAS. RAIN / SNOW LINE APPEARS
TO RUN FROM JUST NORTH OF BLOOMFIELD MISSOURI...TO BETWEEN CAIRO AND
PADUCAH...TO SOUTH OF EVANSVILLE. RAIN CONTINUED OVER MUCH OF WEST
KENTUCKY. MEANWHILE...ALONG THE INTERSTATE 64 CORRIDOR...MAINLY
SLEET OR VERY LIGHT SNOW. UP IN THIS AREA...MUCH DRIER LOW TROP AIR
HAS EDGED SOUTHWARD...AND LIMITED PRECIP EFFICIENCY.

WILL MAINTAIN OUR WINTER STORM WARNING FOR TODAY THROUGH TONIGHT.
MAY HAVE TO EDGE UP OUR SNOW AMOUNTS IN OUR HEAVY SNOW AXIS WE HAVE
PROGGED. ALREADY CONVECTIVE ELEMENT...WITH LIGHTNING AND THUNDER
REPORTED OVER SE MISSOURI. SFC LOW PRESSURE BY 18Z SHOULD BE OVER
LOUISIANA AND MISSISSIPPI. IT WILL MOVE NORTHEAST INTO SCNTRL
KENTUCKY BY MIDNIGHT TONIGHT AND THEN SHOOT UP INTO OHIO BY 12Z
THURSDAY. ARCTIC AIR CONTINUES TO PLUNGE SOUTH ACROSS THE FA EARLY
THIS MORNING. EXPECT THE ARCTIC AIR WILL WIN OUT FOR THE MOST
PART...AND CHANGE ALL LOCATIONS TO SNOW...WITH SLEET POSSIBLE AT
TIMES...AS PROFILES JUST OFF THE DECK SHOW JUST BELOW ZERO. THERE
MAY ALSO BE A SHORT PERIOD OF FREEZING RAIN...IF TEMPS CAN GET TO 32
WHILE IT IS STILL RAINING...AND BEFORE A CHANGE OVER OCCURS. ONLY
QUESTION MARK AREA IS SE PART OF FA...WHERE MORE OF A MIX MAY PERSIST
THROUGH THE DAY AND INTO THE EARLY EVENING. WE WILL HAVE HIGH POPS
TODAY AND TONIGHT. BUT MAIN EVENTS MAY COME IN TWO ROUNDS. FIRST
THROUGH MIDDAY / EARLY AFTERNOON...THEN SECOND TONIGHT IN WRAP
AROUND SEGMENT OF STORM SYSTEM. THUS BY THE TIME ALL IS SAID AND
DONE...EXPECT SOME FAIRLY HEFTY SNOWFALL AMOUNTS FOR THE
AREA...BASED ON THE AMOUNT OF WATER BEING INJECTED INTO THIS
SYSTEM...AND DURATION. IN HEAVY SNOW AXIS...FROM SW IN INTO SRN IL
AND PART OF SE MO...EXPECT 8 TO 14 INCHES OF SNOW. WILL TAPER
AMOUNTS DOWN UP ALONG I 64 CORRIDOR...AND IN WEST KY...WHERE MORE OF
A MIX MAY HOLD DOWN OVERALL AMOUNTS...ESPECIALLY AROUND HOPKINSVILLE
AREA. WILL MOVE THE SNOW OUT OF ALL THE REGION EXCEPT THE EXTREME
EAST BY 12Z THUR...AND EVEN THEN...JUST KEEP A LOW CHC EARLY
MORNING. THEN...MUCH COLDER WEATHER AS STRONG ARCTIC HIGH PRESSURE
TAKES CONTROL.

NO CHANGES MADE TO THE FORECAST BEYOND THURSDAY. NEXT CHANCE OF
PRECIP STILL APPEARS TO BE EARLY NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES
MO...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES
IL...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES
IN...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES

&&

CN
Hazardous weather outlook, Dec 21, 2:43 PM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CST TUE DEC 21 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016-
018>020-MOZ076-086-087-100-107>112-114-221100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY-
EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-
HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-
JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO-
PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-
SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
243 PM CST TUE DEC 21 2004

..WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF WESTERN KENTUCKY AND
ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN...SLEET AND SNOW MAY DEVELOP ACROSS THE REGION THIS
EVENING. AREAS NORTH OF THE OHIO RIVER AREA MAY EXPERIENCE A BRIEF
PERIOD OF RAIN...THE PRECIPITATION SHOULD QUICKLY CHANGE OVER TO
SNOW.

AREAS ALONG AND SOUTH OF THE OHIO RIVER WILL HAVE RAIN THIS
EVENING...WHICH WILL CHANGE TO A MIX AFTER MIDNIGHT...THEN EVENTUALLY
OVER TO SNOW AROUND SUNRISE.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE OVER MOST OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST INDIANA. THE PRECIPITATION WILL CHANGE TO
SNOW OVER MOST OF WESTERN KENTUCKY DURING THE MORNING HOURS. A
SIGNIFICANT SNOW AND ICE STORM IS EXPECTED. BLOWING AND DRIFTING OF
SNOW IS EXPECTED WITH NORTH WINDS OF 10 TO 20 MPH ON WEDNESDAY AND
INTO WEDNESDAY NIGHT.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAILS.

TRAVEL ACROSS THE QUAD STATE AREA WILL BE HAZARDOUS ON WEDNESDAY AND
WEDNESDAY NIGHT.

THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY
BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL
VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE
EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH
FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO
LOWER 20S THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY
APPRECIATED DURING THE EVENT.

KYZ009-012-017-021-022-221100-
CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY-
243 PM CST TUE DEC 21 2004

...WINTER STORM WARNING WEDNESDAY AND WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF WESTERN
KENTUCKY.

.TODAY AND TONIGHT...

RAIN IS EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT.
RAIN MAY BE HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLDER TEMPERATURES WILL SPREAD ACROSS THE AREA DURING THE MORNING
HOURS. THIS WILL CHANGE THE RAIN TO FREEZING RAIN AND SLEET. DURING
THE AFTERNOON...THE PRECIPITATION SHOULD CHANGE TO SNOW. A
SIGNIFICANT ICE AND SNOW STORM IS EXPECTED.

NORTH WINDS OF 10 TO 20 MPH MAY CAUSE BLOWING AND DRIFTING OF SNOW
WEDNESDAY NIGHT.

SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL.

THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY
BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL
VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE
EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH
FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO
LOWER 20S THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY
APPRECIATED DURING THE EVENT.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Bollinger

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Bollinger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Mississippi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, New Madrid

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
New Madrid forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Perry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Ripley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Stoddard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 2:00 AM CST to December 23, 1:00 AM CST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428427, 5428428, 5428429, 5428430, 5428431, 5428432, 5428433, 5428434, 5428435, 5428436, 5428437.